Alert archive / New York / Heat Advisories in 2018
Heat Advisory 7, NWS Buffalo, NY
NWS Buffalo, NY issued this heat advisory at Aug 5, 2018, 2:46 PM EDT for 8 counties in New York. It took effect at Aug 6, 2018, 12:00 PM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2018, 2:46 PM EDT (18:46 UTC)
- In effect from
- Aug 6, 2018, 12:00 PM EDT
- Expired
- Aug 6, 2018, 5:48 PM EDT
- In force
- 6 hr
- Issued by
- NWS Buffalo, NY
Counties Cayuga County, NY, Livingston County, NY, Monroe County, NY, Niagara County, NY, Ontario County, NY, Orleans County, NY, Oswego County, NY, Wayne County, NY
The radar
The Buffalo radar (KBUF), 108 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -485 J/kg
- Mixed-layer LCL
- 1787 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
006 WWUS71 KBUF 051846 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 246 PM EDT Sun Aug 5 2018 NYZ001>006-013-014-060300- /O.NEW.KBUF.HT.Y.0007.180806T1600Z-180806T2200Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Livingston- Ontario- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Geneseo, and Canandaigua 246 PM EDT Sun Aug 5 2018 ...HEAT ADVISORY IN EFFECT FROM NOON TO 6 PM EDT MONDAY... The National Weather Service in Buffalo has issued a Heat Advisory, which is in effect from noon to 6 PM EDT Monday. * LOCATIONS...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Oswego, Livingston, and Ontario counties. * TIMING...From late Monday morning through early Monday evening. * HEAT INDEX VALUES...In the mid 90s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heat Advisory means that a period of hot temperatures is expected. The combination of hot temperatures and high humidity will combine to create a situation in which heat illnesses are possible. Drink plenty of fluids...stay in an air-conditioned room...stay out of the sun...and check in on relatives and neighbors. Take extra precautions if you work or spend time outside. when possible...reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear light weight and loose fitting clothing when possible and drink plenty of water. To reduce risk during outdoor work...the occupational safety and health administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency - call 9 1 1. && $$ Apffel
4 follow-up statements
386 WWUS71 KBUF 060245 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1045 PM EDT Sun Aug 5 2018 NYZ001>006-013-014-061045- /O.CON.KBUF.HT.Y.0007.180806T1600Z-180806T2200Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Livingston- Ontario- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Geneseo, and Canandaigua 1045 PM EDT Sun Aug 5 2018 ...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 6 PM EDT MONDAY... * LOCATIONS...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Oswego, Livingston, and Ontario counties. This includes the lake plains south of Lake Ontario, the lower Genesee Valley and western Finger Lakes. * TIMING...From late Monday morning through early Monday evening. * HEAT INDEX VALUES...In the mid 90s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heat Advisory means that a period of hot temperatures is expected. The combination of hot temperatures and high humidity will combine to create a situation in which heat illnesses are possible. Drink plenty of fluids...stay in an air-conditioned room...stay out of the sun...and check in on relatives and neighbors. Take extra precautions if you work or spend time outside. when possible...reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear light weight and loose fitting clothing when possible and drink plenty of water. To reduce risk during outdoor work...the occupational safety and health administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency - call 9 1 1. && $$
769 WWUS71 KBUF 060731 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 331 AM EDT Mon Aug 6 2018 NYZ001>006-013-014-061545- /O.CON.KBUF.HT.Y.0007.180806T1600Z-180806T2200Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Livingston- Ontario- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Geneseo, and Canandaigua 331 AM EDT Mon Aug 6 2018 ...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS EVENING... * LOCATIONS...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Oswego, Livingston, and Ontario counties. This includes the lake plains south of Lake Ontario, the lower Genesee Valley and western Finger Lakes. * TIMING...From late this morning through early this evening. * HEAT INDEX VALUES...In the mid to upper 90s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heat Advisory means that a period of hot temperatures is expected. The combination of hot temperatures and high humidity will combine to create a situation in which heat illnesses are possible. Drink plenty of fluids...stay in an air-conditioned room...stay out of the sun...and check in on relatives and neighbors. Take extra precautions if you work or spend time outside. when possible...reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear light weight and loose fitting clothing when possible and drink plenty of water. To reduce risk during outdoor work...the occupational safety and health administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency - call 9 1 1. && $$ Church
196 WWUS71 KBUF 061455 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1055 AM EDT Mon Aug 6 2018 NYZ001>006-013-014-062200- /O.CON.KBUF.HT.Y.0007.180806T1600Z-180806T2200Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Livingston- Ontario- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Geneseo, and Canandaigua 1055 AM EDT Mon Aug 6 2018 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING... * LOCATIONS...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Oswego, Livingston, and Ontario counties. This includes the lake plains south of Lake Ontario, the lower Genesee Valley and western Finger Lakes. * TIMING...Through early this evening. * HEAT INDEX VALUES...In the upper 90s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heat Advisory means that a period of hot temperatures is expected. The combination of hot temperatures and high humidity will combine to create a situation in which heat illnesses are possible. Drink plenty of fluids...stay in an air-conditioned room...stay out of the sun...and check in on relatives and neighbors. Take extra precautions if you work or spend time outside. when possible...reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear light weight and loose fitting clothing when possible and drink plenty of water. To reduce risk during outdoor work...the occupational safety and health administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency - call 9 1 1. && $$
551 WWUS71 KBUF 062148 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 548 PM EDT Mon Aug 6 2018 NYZ001>006-013-014-062300- /O.CAN.KBUF.HT.Y.0007.000000T0000Z-180806T2200Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Livingston- Ontario- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Geneseo, and Canandaigua 548 PM EDT Mon Aug 6 2018 ...HEAT ADVISORY IS CANCELLED... The National Weather Service in Buffalo has cancelled the Heat Advisory. Temperatures will continue to slowly fall back through the evening hours. $$ JAM
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this heat advisory went out at Aug 5, 2:08 PM EDT, 38 minutes earlier.
Area forecast discussion, Aug 5, 2:08 PM EDT, 38 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 208 PM EDT Sun Aug 5 2018 .SYNOPSIS... Mainly dry conditions will prevail through Monday with some isolated thunderstorms possible during the afternoon hours. Otherwise it will be hot and increasingly humid. A better chance of showers and thunderstorms will arrive Tuesday into Wednesday as a weak cold front crosses the eastern Great Lakes. && .NEAR TERM /THROUGH TONIGHT/... A narrow ridge of surface high pressure across the mid-Atlantic states will continue to ridge into the region this afternoon. This will generally result in dry conditions across western and north central New York. There will be ample instability to support a few thunderstorms across the western Southern Tier along the lake breeze boundary. Otherwise, it will be rather muggy this afternoon with highs around 90 across the lake plains south of Lake Ontario and across the Genesee Valley and western Finger Lakes. The lake breeze will keep Buffalo and Watertown slightly cooler along with higher terrain with highs in the mid to upper 80s. Heat index values in the warmest locations will be in the lower 90s, which is just short of heat advisory criteria. Tonight, diurnal cumulus will dissipate with the loss of solar insolation, giving way to mainly clear skies outside of passing high thin cirrus. Southwesterly flow at the surface will be well established, ushering in higher dew points pushing into the upper 60s to around 70, making for a warm and muggy night. Some limited valley fog will likely again develop late tonight into early Monday morning. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... On Monday a broad ridge will remain in place from the Ohio Valley to southern New England. Despite the hot and humid conditions and associated surface based instability, very warm mid level temperatures and a lack of large scale forcing will greatly limit the potential for convection. An isolated shower or thunderstorm along and inland of the lake breeze boundaries cannot be ruled out, but the vast majority of the area will be rain free. It will be another hot day with highs in the lower 90s on the lake plains away from lake influences, and mid 80s for higher terrain. The heat index will get close to the 95F Heat Advisory Criteria from Niagara/Orleans counties eastward along the Thruway corridor into Central NY. Monday night and Tuesday a broad mid level trough will become established across the Great Lakes, with a leading low amplitude shortwave reaching Western NY Tuesday morning and eastern NY by late afternoon or early evening. As is often the case, expect the majority of the convection to focus on the pre-frontal trough and lake breeze boundaries as opposed to the actual cold front. Given the relatively early timing of the pre-frontal trough, expect the best chance of showers and thunderstorms to be late Monday night into Tuesday morning on the lake plains. By Tuesday afternoon the better forcing along the pre-frontal trough will move into the interior Southern Tier, Finger Lakes, and points southeast of Lake Ontario. Southwest flow will promote the development of stable lake shadows northeast of Lakes Erie and Ontario by afternoon, with a lowering chance of convection in these areas. The poor diurnal timing of the pre-frontal trough will inhibit the potential for severe weather, although there is a marginal risk of an isolated storm or two with gusty winds. It will remain very warm and humid Monday night, with lows in the lower to mid 70s on the lake plains and upper 60s across the Southern Tier valleys and Lewis County. Highs on Tuesday will be held back some by increased clouds, but should still reach the mid 80s at lower elevations and around 80 on the hills. Forecast uncertainty grows Tuesday night and Wednesday with the handling of a wave forecast to develop along the slowly moving frontal zone. Model guidance has shown a good deal of variation with this feature over the past few days, and this continues with the latest 00Z runs. The NAM/ECMWF/GEM all develop a more robust, farther north frontal wave that would spread showers and thunderstorms across much of the area later Tuesday night through Wednesday. The GFS keeps a weaker frontal wave farther south across Ohio and PA, with much of our region dry. Increased POPS some during this period given the emerging NAM/ECMWF/GEM consensus, but still kept them in the chance range considering the past model variability. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... The potential frontal wave exits the area Wednesday evening, with any lingering showers and thunderstorms ending. Thursday will be mainly dry with a weak ridge building into the eastern Great Lakes region, and the next weak front holding back across Southern Ontario through late afternoon. Thursday night a weak cold front and associated mid level trough is forecast to move into the eastern Great Lakes, with a chance of a few showers and thunderstorms. This frontal boundary is then forecast to lay out east/west and become parallel to the mid level flow, stalling across our region Friday through Saturday. This will maintain a chance of a few showers and thunderstorms each day. Temperatures will remain above normal through the period, with highs in the lower to mid 80s at lower elevations Thursday through Saturday. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... VFR conditions will prevail through this evening as high pressure remains in control. There will be some patchy valley fog across the western Southern Tier tonight which may lower visibility into the MVFR flight category or lower at JHW. Otherwise, expect VFR conditions to continue through early Monday afternoon with mainly dry weather and just high cloud cover. Outlook... Monday through Wednesday...Mainly VFR with a chance of showers and thunderstorms with associated brief/local MVFR to IFR. Thursday...VFR. Friday...Mainly VFR with a chance of showers and thunderstorms with associated brief/local MVFR to IFR. && .MARINE... A quiet period is expected across the lower Great Lakes through Monday. Waves are expected to be 2 feet or less, with winds generally 15 knots or less through the period. Winds will increase modestly with a weak cold front Monday night into Tuesday, but are still likely to remain below craft advisory criteria. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Apffel NEAR TERM...Apffel SHORT TERM...Hitchcock LONG TERM...Hitchcock AVIATION...Apffel MARINE...Apffel/Church
Hazardous weather outlook, Aug 5, 2:46 PM EDT, 0 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 246 PM EDT Sun Aug 5 2018 NYZ007-008-010>012-019>021-085-061900- Jefferson-Lewis-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus- Allegany-Southern Erie- 246 PM EDT Sun Aug 5 2018 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a marginal risk of severe thunderstorms on Tuesday, with isolated damaging winds being the primary concern. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>006-013-014-061900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Livingston- Ontario- 246 PM EDT Sun Aug 5 2018 ...HEAT ADVISORY IN EFFECT FROM NOON TO 6 PM EDT MONDAY... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a marginal risk of severe thunderstorms on Tuesday, with isolated damaging winds being the primary concern. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-061900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 246 PM EDT Sun Aug 5 2018 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a marginal risk of severe thunderstorms on Tuesday, with isolated damaging winds being the primary concern. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
Nearby
Heat Advisories in New York, 2018Every heat advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.